Advertisement

Why do nonsteroidal anti-inflammatory drugs (NSAIDs) cause side effects?

Leopold D. Galland, MD
Internal Medicine
NSAIDs (nonsteroidal anti-inflammatory drugs) include common over-the-counter drugs such as aspirin (Bayer, Bufferin and Excedrin), ibuprofen (Advil, Motrin and Nuprin), and naproxen (Aleve). They relieve pain and inflammation by blocking an enzyme called cyclo-oxygenase (COX).

Although COX activity contributes to pain and inflammation, this enzyme also performs important functions such as:
  • Protecting the stomach from the corrosive effects of its own acid
  • Regulating circulation of blood to the kidneys
  • Modulating the activity of the immune system
NSAID use can have severe side effects, which are a direct result of COX inhibition. The documented side effects of chronic NSAID use include:
  • Stomach ulcers
  • Intestinal bleeding
  • Kidney failure
  • High blood pressure
  • Aggravation of immune system disorders like asthma, psoriasis and colitis

Continue Learning about Nonsteroidal Anti-inflammatory Drugs

An Alarming Side Effect of NSAIDs: Ovulation Stops
An Alarming Side Effect of NSAIDs: Ovulation Stops
According to research revealed at the 2015 European League Against Rheumatism Annual Congress meeting, many women stop ovulating after taking standard...
Read More
Is it safe to take an NSAID with aspirin?
Howard E. Lewine, MDHoward E. Lewine, MD
Aspirin increases the risk of stomach and intestinal ulcers and internal bleeding. Most non-steroida...
More Answers
Why is the generic Meloxicam NOT as effective as the brand Mobic?
MediGuardMediGuard
In order to be approved, generic manufacturers must show that their products contain the same amount...
More Answers
Are Steroid Injections for Back Pain Safe?
Are Steroid Injections for Back Pain Safe?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.